Tuesday, Oct 17th

Last update:05:44:44 AM IST

Recent Posts:
Homearrow News and Events Year 2011 HIV Drug Skeleton in India’s Closet

HIV Drug Skeleton in India’s Closet

Telegraph India
09 October 2011
By , G.S. Mudur
New Delhi, India

An anti-HIV medicine that the World Health Organisation (WHO) wants phased out because of its severe side-effects, including possible disfigurement, continues to be dispensed by the Indian government, a network of HIV-positive people has said.

Double Whammy Hits State Health
WHO had two years ago called on countries to phase out stavudine because of its long-term, irreversible side-effects.
But it remains among the first-line drugs provided to HIV-infected persons who seek free anti-viral therapy from the government.

The Delhi Network of Positive People (DNP+) has said a technical resource group (TRG) set up by the National AIDS Control Organisation (Naco) last year to revise national guidelines for anti-viral therapy has ignored the toxicity associated with stavudine.

A note prepared by the DNP+ has said Naco’s own observations presented to the technical resource group suggest that 7 per cent patients on stavudine suffer from painful peripheral neuropathy. The Naco data suggest that about 5 per cent patients show lipodystrophy, a condition in which patients either lose or accumulate abnormal levels of body fat, which can cause disfigurement.

Doctors familiar with the anti-viral therapy programme given free of cost by Naco estimate that about 300,000 HIV-infected persons across the country are receiving drugs to keep their HIV levels low and their immune systems as close to normal as possible.

“We’re surprised — the TRG has recognised the risks of stavudine, but still wants to ping-pong patients between stavudine and an alternative, and keep the best first-line option as the last resort,” said Leena Menghaney, a New Delhi-based lawyer with Medecins Sans Frontieres, the international humanitarian agency.

The TRG has recommended that patients eligible for anti-HIV therapy should first receive a drug called zidovudine, then be given stavudine, and then switch back to zidovudine before they receive a third first-line drug called tenofovir.

Many doctors say there is no justification for starting with stavudine.
“We would like tenofovir to be the first drug offered to HIV-infected persons,” said Tokugha Yepthomi, a doctor with YRG Care, a Chennai-based NGO providing care and services to HIV-infected persons.

“There’s still a place for stavudine — we’ll need to offer it to patients with anaemia who cannot be given zidovudine or to patients who have kidney disease and cannot be offered tenofovir,” Yepthomi told The Telegraph.

A professor of medicine in a leading medical college and member of the TRG said Naco also needs to take into account the costs of drugs. (See chart)
“We need to keep in mind Indian resources and public health benefits,” said the doctor, who requested anonymity. “Many patients in India also have anaemia, and thus cannot be given zidovudine. And tenofovir too comes with some side-effects.”

Lipodystrophy traced to stavudine causes fat loss from the cheeks and fat accumulation in the back of the neck and the tummy, severely disfiguring the body, said a senior physician and TRG member who treats HIV-infected persons. “Patients develop deeply sunken cheeks,” the doctor said.

Data from Medecins Sans Frontieres’ programmes released earlier this year suggest that patients taking tenofovir are six times less likely to experience side-effects compared with patients on stavudine, said Menghaney.

“It’s a shame that India isn’t phasing out stavudine when some African countries which rely on Indian generic versions of tenofovir are doing this,” said Alex Gangte, an HIV-infected person who had suffered some side-effects of stavudine.

Disclaimer: The news story on this page is the copyright of the cited publication. This has been reproduced here for visitors to review, comment on and discuss. This is in keeping with the principle of ‘Fair dealing’ or ‘Fair use’. Visitors may click on the publication name, in the news story, to visit the original article as it appears on the publication’s website.

Newsletters

 
Newsletters

Publications

 
Know Your Rights!

Link to Aarogya

 
aarogya logo

Suggestions?

 
This is YOUR sites, so if you have suggestions or feedback on how we can improve it for you, please let us know! We do our best to keep up!

Make a Suggestion